Flash Flood, Luna
- When
- August 4, 10:00 AM MST to 2:00 PM MST
- Where
- Luna County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.182, -107.750 (the zone’s center; the record gives no point)
Thunderstorms developed and spread across southwestern NM during the afternoon bringing heavy rain and flash flooding. Major street flooding occurred in Deming with numerous roads closed, including Highway 26 between Deming and Hatch.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Thunderstorms developed and spread across southwestern NM during the afternoon bringing heavy rain and flash flooding. Major street flooding occurred in Deming with numerous roads closed, including Highway 26 between Deming and Hatch. Some of the roads in the Lordsburg area were partially washed out. A water rescue was performed near Cliff, about 25 miles northwest of Silver City. Flooding was also reported throughout the village of Columbus.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 4, 2:45 AM MST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 345 AM MDT FRI AUG 4 2006 .SYNOPSIS... THE THREAT OF HEAVY RAIN WILL CONTINUE FOR THE NEXT SEVERAL DAYS AS DEEP TROPICAL MOISTURE MOVES UP OVER THE REGION AS PART OF THE HIGH PRESSURE CIRCULATION OVER TEXAS. A WEAK UPPER LOW REMAINS IN THE REGION AND WILL AID IN SHOWER AND DEVELOPMENT FOR THE NEXT FEW DAYS. EXCESSIVE RAINFALL AND RUNOFF MAY CAUSE ADDITIONAL FLOODING TO AREAS ALREADY HARD IT BY PREVIOUS HEAVY RAINS AND FLOODS. PERSONS SHOULD BE ALERT FOR RAPIDLY RISING WATER AND MOVE TO HIGHER GROUND IF NECESSARY. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS AND STREETS. && .DISCUSSION... A VERY WET AND ACTIVE PATTERN WITH A POTENTIAL FOR ADDITIONAL FLOODING WILL CONTINUE FOR THE NEXT SEVERAL DAYS. MONSOONAL FLOW ALONG THE WESTERN EDGE OF A HIGH CENTERED OVER TEXAS CONTINUES TO BRING ADDITIONAL TROPICAL MOISTURE INTO THE REGION. THE PLUME OF DEEP MOISTURE IS NOT EXPECTED TO MOVE MUCH OVER THE NEXT FEW DAYS WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED. ANOTHER FACTOR IN THE WEATHER PATTERN IS AN UPPER LOW CENTERED NEAR BIG BEND THAT IS HELPING TO TRIGGER CONVECTION ACROSS THE AREA. WITH MOIST ATMOSPHERIC CONDITIONS CONTINUING...HEAVY RAINFALL WITH EXCESSIVE RUNOFF AND FLOODING IS STILL POSSIBLE. AREAS ALREADY HIT HARD BY PREVIOUS RECENT FLOODING RAINS WILL BE ESPECIALLY SUSCEPTIBLE TO MORE FLOODING DUE TO SATURATED SOIL CONDITIONS IN THOSE AREAS. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FORECAST AREA WIDE. MODELS CONTINUE VACILLATE SOME ON THE POSSIBLE SHIFT OF THE MOISTURE PLUME TO THE WEST OF THE STATE DURING THE FIRST PART OF NEXT WEEK. SHOULD IT OCCUR...RAIN CHANCES MAY DIMINISH SOME OVER EASTERN PORTIONS OF THE FORECAST AREA DURING THE FIRST HALF OF NEXT WEEK. THE STRENGTH OF THE HIGH TO THE EAST WILL BE MAJOR FACTOR ON WHETHER THIS OCCURS. && .AVIATION...VALID 04/12Z-05/12Z GENERALLY CIGS VARIABLE BETWEEN 6-10 KFT AGL...LOWER NEAR TSTMS. SCATTERED SHOWERS AND TSTMS WITH AREAS OF MVFR VSBY AND CIGS NEAR STORMS WITH MTN TOPS OCNLY OBSCD. ISOLATED AREAS OF IFR CONDITIONS IN AND NEAR HEAVY RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 84 68 90 68 91 / 50 50 40 40 30 SIERRA BLANCA TX 81 65 85 65 89 / 50 50 30 30 20 LAS CRUCES 84 69 90 69 91 / 50 50 40 40 30 ALAMOGORDO 84 66 90 66 91 / 50 50 30 30 20 CLOUDCROFT 61 51 67 51 67 / 70 50 40 40 30 TRUTH OR CONSEQUENCES 85 68 90 68 90 / 50 50 30 40 30 SILVER CITY 78 63 77 63 82 / 60 60 40 50 40 DEMING 85 68 90 68 91 / 50 50 40 40 30 LORDSBURG 86 68 86 68 90 / 50 60 40 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1030 AM MDT FRI AUG 4 2006 NMZ022>025-030>032-TXZ055-056-051630- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1030 AM MDT FRI AUG 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CONTINUED THREAT OF HEAVY RAIN AND POSSIBLE ARROYO/ROADWAY RESIDENTIAL FLOODING. WATER LEVELS IN THE RIO GRANDE AND GILA RIVER REMAIN RELATIVELY HIGH ...ALTHOUGH NOT IN FLOOD STAGE AT THIS TIME. HOWEVER...ANY ADDITIONAL HEAVY RAINFALL MAY RESULT IN RIVER OR STREAM FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CONTINUED RISK OF HEAVY RAINFALL MAINLY DURING THE AFTERNOON AND NIGHTTIME HOURS WITH FLOODING POSSIBLE. WHILE THE FOCUS OF THE ACTIVITY MAY SHIFT TOWARD AREAS WEST OF THE RIO GRANDE ESPECIALLY OVER THE WEEKEND...THERE WILL BE SUFFICIENT SURFACE MOISTURE THROUGHOUT THE AREA TO ALLOW STORMS TO DEVELOP EAST OF THE RIO GRANDE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CONTACT THE EL PASO NATIONAL WEATHER SERVICE OFFICE IF SEVERE WEATHER OR HEAVY RAIN OCCURS AT THEIR LOCATION.
The El Paso radar (KEPZ), 105 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531786, 5531788, 5531787.